Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS San Francisco Bay Area, CA

March 22, 2018Sonoma County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Mar 22, 2018, 8:22 AM PDT for Sonoma County, California. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2018, 8:22 AM PDT (15:22 UTC)
Expired
Mar 22, 2018, 9:15 AM PDT
In force
53 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Sonoma County, CA

The radar

The Sacramento radar (KDAX), 94 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 3.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2018-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2018-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WGUS56 KMTR 221522
FFWMTR
CAC097-221615-
/O.NEW.KMTR.FF.W.0001.180322T1522Z-180322T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
822 AM PDT THU MAR 22 2018

The National Weather Service in The San Francisco Bay Area has issued
a

* Flash Flood Warning for...
  Central Sonoma County in northern California...

* Until 915 AM PDT

* At 821 AM PDT, gauge reports indicated heavy rain has fallen 
   across the warned area. Flash flooding is already occurring.

Flood waters are moving downstream along Laguna De Santa Rosa at 
Stony Point and Colgan Creek near Sebastopol. These creeks are 
currently in flood stage and are expected to remain in flood stage 
over the next hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3835 12271 3834 12271 3835 12276 3838 12279
      3839 12278 3836 12275

$$

BFG
1 follow-up statement
423 
WGUS76 KMTR 221608
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
908 AM PDT THU MAR 22 2018

CAC097-221617-
/O.EXP.KMTR.FF.W.0001.000000T0000Z-180322T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
908 AM PDT THU MAR 22 2018

...THE FLASH FLOOD WARNING FOR CENTRAL SONOMA COUNTY WILL EXPIRE AT
915 AM PDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3835 12271 3834 12271 3835 12276 3838 12279
      3839 12278 3836 12275

$$

BMejia

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 4:40 AM PDT, 3 hours 42 minutes earlier.

Area forecast discussion, Mar 22, 4:40 AM PDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
440 AM PDT Thu Mar 22 2018

.SYNOPSIS...Periods of moderate to locally heavy rainfall will
continue through this afternoon as an atmospheric river takes aim
at the California coast. Breezy to locally gusty southerly winds
will also be possible ahead of a cold front that will sweep
through the region this morning. After a brief break in rainfall
later today, additional showers and cooler temperatures will be
possible from Friday into the weekend before dry conditions return
next week.

&&

.DISCUSSION...as of 2:48 AM PDT Thursday...The plume of moisture
continues to aim at our area with rainfall rates starting to
intensify over Big Sur. Earlier this evening, bands of heavy
showers were moving into the North Bay prompting the issuance of
an Urban and Small Stream Flood Advisory for portions of the North
Bay. Rainfall has decreased somewhat over these areas now, but
the advisory remains in effect until 3:45. In addition, increasing
rainfall rates prompted a similar product to be issued over the
Santa Lucia Mountains through 7 am. 6-hourly rainfall totals are
approaching 2 inches in the Santa Lucias, and around one inch in
Sonoma and Marin counties. An additional 2-4 inches of rain can be
expected across the Santa Lucias with 1-2 inches in the Santa
Cruz mountains, and up to an inch additional rainfall in the low
lands.

The actual cold front is progged to move through the area this
morning. As it does, periods of heavy rain are possible, along
with a slight chance of thunderstorms. The winds will also switch
from gusty southerly to northwest.

Showers will diminish overnight tonight as the system pushes to
the east and south. Another weaker system is forecast to spread
rain across the north bay Friday night, and south through the
remainder of the CWA by Saturday morning. Then another system
then moves through quickly later Saturday and early Sunday.
Neither of these systems are expected to be as wet as the one
currently moving through. A warming and drying trend is then
forecast beginning early next week.

&&

.AVIATION...As of 4:40 AM PDT Thursday for 12Z TAFs. MVFR/VFR
conditions have been mostly observed across the district
overnight as moderate to locally heavy rainfall has fallen. Rain
is expected to continue through sunrise for many locations prior
to a cold frontal passage. Locally strong southerly winds will
switch to the northwest behind the front, with the front expected
the pass through the North Bay sometime in the early to middle
morning, and the early to middle afternoon for the Monterey Bay
Area terminals. Can't rule out the chance of convection this
afternoon after the frontal passage, but confidence is too low at
any given location to include in the TAFs.

Vicinity of KSFO...Rain and southerly winds expected this morning
with ceilings generally around 2,500 to 3,500 ft AGL. Cold front
will sweep through around 20Z Thursday and will switch the winds
to the west to northwest to around 20-25 kt with higher gusts
possible. Will have to monitor for potential convection in the
afternoon and evening hours.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...Rain, heavy at times, will continue this
morning at both KSNS and KMRY. Locally breezy southeast to south
winds will likely persist at KSNS this morning. Cold front will
arrive around 22-23Z and will switch the winds to the northwest.

&&

.MARINE...as of 2:42 AM PDT Thursday...Southerly winds over the
coastal waters will switch to the northwest on Thursday morning as
a cold front sweeps through the region. Expect continued
unsettled weather over the waters will rain and possible
thunderstorms through the day.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...SF Bay
             SCA...Mry Bay
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm

&&

PUBLIC FORECAST: Sims
AVIATION: Rowe
MARINE: Rowe

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Mar 22, 6:23 AM PDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
623 AM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     FLOOD            2 W ROHNERT PARK        38.35N 122.74W
03/22/2018                   SONOMA             CA   DEPT OF HIGHWAYS

            FLOODING OF ROADWAY REPORTED NEAR ROHNERT PARK EXPRESSWAY
            AND STONY POINT ROAD.

&&

RGASS
Local storm report, Mar 22, 7:23 AM PDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
723 AM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLOOD            4 S SONOMA              38.24N 122.46W
03/22/2018                   SONOMA             CA   LAW ENFORCEMENT

            FIVE VEHICLES STUCK IN FLOODED ROAD.

0716 AM     FLOOD            5 NW ROHNERT PARK       38.39N 122.77W
03/22/2018                   SONOMA             CA   LAW ENFORCEMENT

            FLOODING NEAR TODD RD/LLANO RD

&&

MMEHLE
Local storm report, Mar 22, 7:49 AM PDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
749 AM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     FLOOD            4 SE FREMONT            37.49N 121.94W
03/22/2018                   ALAMEDA            CA   LAW ENFORCEMENT

            BUS DRIVER REPORTED FLOODED ROAD NB 880 JUST SOUTH OF
            MISSION.

&&

MMEHLE

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 12:19 AM PDTAreal Flood AdvisoryMTRMarin, Napa, Sonoma3 hr
Mar 22, 1:06 AM PDTAreal Flood AdvisoryMTRMonterey6 hr
Mar 22, 6:12 AM PDTAreal Flood AdvisoryMTRMarin, Napa, Sonoma3 hr
Mar 22, 7:00 AM PDTAreal Flood AdvisoryMTRMonterey3 hr
Mar 22, 2:22 PM PDTSmall Craft AdvisoryMTR36 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.